Diabetics May Face Blood Sugar Problems from Levaquin, Other Antibiotics
New research raises additional questions about the potential side effects of Levaquin, Cipro and other similar antibiotics, suggesting that the medications may increase the risk of blood sugar problems for diabetics.
According to the findings of a study published last week by the medical journal Clinical Infectious Disease, a class of antibiotics known as fluoroquinolones increase the risk of severe blood glucose changes.
The findings come amid recent FDA warnings about the medications issued August 15, which indicate that users may suffer permanent nerve damage from Levaquin, Cipro and other related antibiotics.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Fluoroquinolones are among of the most widely used antibiotics in the United States, including Levaquin, Cipro, Avelox, Noroxin, Floxin and Factive. The class has already been linked to a potential risk of tendon ruptures, retinal detachment, and possible kidney problems.
In this latest study, researchers evaluated data involving 78,000 diabetic patients from January 2006 through November 2007. They found that the risk of high or low blood sugar levels, known as hyperglycemia and hypoglycemia, respectively, increased dependent upon the type of fluoroquinolone used. The conditions are known collectively as dysglycemia. The researchers only looked at cases where patients visited an emergency department or were hospitalized due to blood sugar problems.
Avelox was linked to the highest risk, with 6.9 out of every 1,000 users suffering hyperglycemia and one out of every hundred suffering from hypoglycemia. For Levaquin, 3.9 out of every 1,000 users suffered hyperglycemia and 9.3 out of every 1,000 suffered hypoglycemia. Cipro users were diagnosed with hyperglycemia at a rate of four per every 1,000 users and 7.9 out of every 1,000 suffered hypoglycemia. Other classes of antibiotics had rates several times lower.
Other Cipro, Levaquin Risks
There are about 23.1 million patients who received a prescription for an oral fluoroquinolone in 2011. Cipro has dominated the market, comprising 70% of those prescriptions, followed by Levaquin or a generic equivalent, which was used by 28%. Another 3.8 million patients received injections in 2011, with Levaquin or a generic equivalent making up 63% of those, followed by Cipro at 28%.
In July 2008, the FDA required that a “black box” warning be added about the tendon rupture risk with Levaquin and other fluoroquinolone antibiotics, which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for stronger tendon rupture warnings to be added at least two years earlier, with Public Citizen filing a petition with the FDA in 2006, insisting that consumers and the medical community be provided with clearer warnings about the risk of tendon damage.
Several thousand people throughout the United States who suffered a tendon rupture or other tendon damage after taking the drug have pursued a Levaquin lawsuit against the drug maker, alleging that inadequate warnings were provided for consumers and the medical community.
Researchers then began investigating the drugs for links to retinal detachment risks, believing that the same cause of action that led to tendon ruptures could result in eye problems. Last year, researchers linked fluoroquinolones to an increased risk of retinal detachment that could cause blindness and other serious vision problems.
DavidApril 18, 2018 at 8:51 am
I was giving Levaquin and it went through me like electricity if I was plugged in the wall my feet were popping my legs my tendons were popping all my joints and everything or aching behind my spine or shooting like gills a percolating like electric going up and down my spine into the base of my skull now I have a fib tendonitis my joints and nerves hurting I've got so much pain also anxiety and c[Show More]I was giving Levaquin and it went through me like electricity if I was plugged in the wall my feet were popping my legs my tendons were popping all my joints and everything or aching behind my spine or shooting like gills a percolating like electric going up and down my spine into the base of my skull now I have a fib tendonitis my joints and nerves hurting I've got so much pain also anxiety and claustrophobia weak and dizzy spells the lot more my life has been destroyed after taking Levaquin my name is David and I live in New Jersey and I can't sleep
MiriamOctober 22, 2014 at 2:13 pm
As a T1 Diabetic for forty four years I was managing well. In 2004 I was given Tequin and Cipro. My life has been completely destroyed dut to these drugs. The pharmaceutical companies have destroyed so many lives because of these drugs. It is time for them to stop hurting so many innocent people.
dianaAugust 19, 2013 at 6:55 pm
I have contacted ALL these side effects from these certain drugs...how do I get to be included in a lawsuit?
More Top Stories
A Nebraska man says he developed Parkinson's disease while working as a licensed applicator of Paraquat for nearly 20 years.
Recipients of some recalled Exactech knee and ankle implants will receive letters warning them their implants may be prone to premature wear and failure.
A federal judge is expected to approve the appointment of a Philips CPAP recall litigation settlement master who will oversee negotiations to resolve thousands of pending lawsuits.